[Skip to Content]
[Skip to Content Landing]
Article
December 8, 1997

Gastrointestinal Tract Bleeding Associated With Naproxen Sodium vs Ibuprofen

Arch Intern Med. 1997;157(22):2626-2631. doi:10.1001/archinte.1997.00440430108013
Abstract

Background:  The risk of gastrointestinal tract bleeding requiring hospitalization associated with naproxen sodium was compared with that with ibuprofen, using a prescription database to approximate over-the-counter dosing.

Objective:  To evaluate the safety of naproxen sodium.

Methods:  A claims database containing Ohio Medicaid data from January 1986 through February 1993 and Michigan Medicaid data from April 1983 through July 1993 was used to compare 101318 patients dispensed naproxen sodium with 277 601 patients dispensed ibuprofen. Using a case-cohort design, all 59 patients from the full cohort who had been hospitalized with upper gastrointestinal tract bleeding (UGIB) that developed within 14 days after the first prescription for the study drugs were compared with a subcohort made up of a 10% random sample of subjects selected from the combined drug cohorts.

Results:  The incidence of UGIB occurring within 14 days after the first prescription in the naproxen sodium cohort was 26 (0.026%) of 101 318 (95% confidence interval [CI], 0.017%-0.038%), compared with 33 (0.012%) of 277 601 patients (95% CI, 0.008%-0.017%) in the ibuprofen cohort. Overall, the use of naproxen sodium vs ibuprofen was associated with an adjusted relative risk of 2.0 (95% CI, 1.1-3.8). Among people with multiple prescriptions, the crude relative risk for those receiving therapy in a dose typical of over-the-counter use was 4.1 (95% CI, 1.2-13.8).

Conclusions:  The overall incidence of UGIB is low with both drugs. There is little additional absolute risk posed by the use of low-dose naproxen sodium, compared with low-dose ibuprofen, despite an increased relative risk. However, given the widespread use of these drugs, a substantial number of additional cases of UGIB could result from use of naproxen sodium. This increased risk should be considered, especially for patients whose baseline risk of UGIB is elevated.Arch Intern Med. 1997;157:2626-2631

×